Alert archive / Louisiana / Special Marine Warnings in 2021

Special Marine Warning 113, NWS Lake Charles, LA

October 24, 2021

NWS Lake Charles, LA issued this special marine warning at Oct 24, 2021, 8:20 AM CDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 8:20 AM CDT (13:20 UTC)
Expired
Oct 24, 2021, 9:00 AM CDT
In force
40 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Houston radar (KHGX), 132 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WHUS54 KLCH 241320
SMWLCH
GMZ470-241400-
/O.NEW.KLCH.MA.W.0113.211024T1320Z-211024T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Lake Charles LA
820 AM CDT Sun Oct 24 2021

The National Weather Service in Lake Charles has issued a

* Special Marine Warning for...
  Waters from Cameron LA to High Island TX from 20 to 60 NM...

* Until 900 AM CDT.

* At 820 AM CDT, a severe thunderstorm capable of producing
  waterspouts was located over High Island A80. The severe
  thunderstorm was nearly stationary.

  HAZARD...Waterspouts, wind gusts 34 knots or greater, and small 
           hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  High Island A100 and High Island A201. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 2898 9382 2874 9376 2868 9406 2890 9414
TIME...MOT...LOC 1320Z 237DEG 2KT 2879 9408 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$

Warthen

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special marine warning went out at Oct 24, 6:32 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 24, 6:32 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
632 AM CDT Sun Oct 24 2021

.DISCUSSION...
For 24/12z TAF package.

&&

.AVIATION...
Rain showers are making their way northeast across the area and
can be found at LFT and ARA at this hour. Showers and some
thunderstorms will increase in coverage through the morning and
early afternoon and so VCTS is mentioned at all terminals. Through
the same timeframe southeast winds will increase to gusting near
17kt, returning to near-calm by evening. Overnight conditions will
be favorable for fog beginning around 06Z tomorrow morning, so
lower visibilites were noted.

11

&&

.PREV DISCUSSION... /issued 412 AM CDT Sun Oct 24 2021/

SHORT TERM [Today through Wednesday 12z]...

A small area of disturbed weather is sliding north through the area
at this hour. Showers are spreading north and east with a few
thunderstorms in the mix, beyond a few isolated wind gusts, storms
for the most part are behaving. This complex will continue slowly
migrating east-northeast throughout the day, with rain chances
diminishing going into the evening. With the present rain and cloud
cover, temperatures will be kept in check and should top out in the
low 80s today.

Upper level ridging will swiftly build in by Monday, halting any
rain chances and keeping skies clear. High temperatures will take
advantage of the clear skies and will climb to near-record breaking
temperatures in the upper 80s, and near 90 in some places.

Rain chances return late Tuesday as gulf moisture is funneled into
the area ahead of Wednesday's cold front passage. The added moisture
and buoyant instability from daytime heating will offer the chance
of widely scattered rain and storms over southeast TX and southwest
LA. The bulk of the rain won't arrive until Wednesday morning as pre-
frontal forcing spreads showers over the area.

11

LONG TERM [Wednesday through Sunday]...

The deepening mid to upper level trough axis will be east of the
Rocky mountains by Wednesday, and expected to generate a classic lee
side of the Rockies cyclone across the Midwest. With this low (both
at the surface and upper levels) moving through the region, a cold
front and line of strong thunderstorms will be likely across SE TX/W
LA by daybreak Wednesday and across C and SC LA during the afternoon
hours. SPC continues to have the extreme eastern areas of C and SC
LA outlined in a 15% risk of severe thunderstorms for this
area.

Once the cold front moves east of the region, may see some brief
intermittent light rain wrapping around the backside of this large
storm system Wednesday evening. Strong cold air advection behind the
front will bring moderate northwest winds at the surface, especially
proficient mixing across the coastal waters for Small Craft Advisory
conditions with gusts to Gale force Wednesday night through early
Friday morning. Much cooler temperatures expected Thursday with lows
in the mid to upper 50s and highs in the mid 70s. Even colder
temperatures expected for Friday through Sunday mornings ranging
from the upper 40s to lower 50s across the region. Highs generally in
the upper 60s to mid 70s. No precipitation expected Thursday through
Sunday.

DML

MARINE...
A wake low is currently spinning along the shoreline accompanied by
scattered storms and gusty winds. Winds will be slightly higher for
the next few hours until gradient flow behind the low can relax.
Showers and storms can be expected today as an upper level pulse
moves overhead. Onshore flow will keep seas slightly elevated today
and tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  86  69  89  62 /  30   0  10   0
LCH  84  71  88  69 /  40  10  10   0
LFT  84  72  89  68 /  40  10  10   0
BPT  84  69  89  68 /  30   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Oct 24, 4:55 AM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
455 AM CDT Sun Oct 24 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-251000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
455 AM CDT Sun Oct 24 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today.

Scattered showers and thunderstorms will be  possible as an area of
disturbed weather slides east through the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain chances return late Tuesday as showers spread over the region
ahead of a strong cold front that comes through on Wednesday. The
bulk of storms will pass through Wednesday afternoon, with gusty
winds and short-lived heavy rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-251000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
455 AM CDT Sun Oct 24 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Elevated onshore flow will be present today along with scattered
showers and isolated thunderstorms. Seas two to three feet will
continue.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A strong cold front is expected to move through the region Wednesday
into Thursday this week. Thunderstorms are expected to accompany the
front, and some may be capable of locally gustier winds and higher
seas as well as cloud to water lightning. Moderate offshore flow will
develop in the wake of the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 24, 3:52 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 AM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     NON-TSTM WND GST 3 SW CAMERON            29.77N 93.34W
10/24/2021  M48.00 MPH       CAMERON            LA   C-MAN STATION

            48 MPH WIND GUST BEHIND EXITING LINE OF THUNDERSTORMS,
            KNOWN AS A WAKE LOW EVENT. TIDES BRIEFLY ROSE TO 2.04
            FEET MEAN HIGHER HIGH WATER MHHW AROUND 312 AM CDT.

0318 AM     NON-TSTM WND GST 4 SE SABINE PASS        29.69N 93.84W
10/24/2021  M46.00 MPH       JEFFERSON          TX   C-MAN STATION

            46 MPH WIND GUST BEHIND EXITING LINE OF THUNDERSTORMS,
            KNOWN AS A WAKE LOW EVENT. TIDES BRIEFLY ROSE TO 2.07
            FEET MEAN HIGHER HIGH WATER MHHW AROUND 330 AM CDT.

&&

DML

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:36 AM CDTSpecial Marine WarningLCH84 min
Oct 24, 8:28 AM CDTRiver Flood WarningLCHCalcasieu4 days

Nearby

Special Marine Warnings in Louisiana, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.